Flood, McCurtain
- When
- September 23, 11:15 AM CST to 7:15 PM CST
- Where
- McCurtain County, 1.27 mi SSW of Battiest to 0.87 mi NE of Alikchi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.383, -94.939
A weak mid level trough extended from west to east across Southern and Southeast Oklahoma into Western and Central Arkansas during the daytime hours on September 23rd, south of a stationary front that stretched from Central Oklahoma into Northwest and Northcentral Arkansas. A very moist air mass was in place at the surface across extreme Southeast Oklahoma and Western Arkansas, as large scale…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak mid level trough extended from west to east across Southern and Southeast Oklahoma into Western and Central Arkansas during the daytime hours on September 23rd, south of a stationary front that stretched from Central Oklahoma into Northwest and Northcentral Arkansas. A very moist air mass was in place at the surface across extreme Southeast Oklahoma and Western Arkansas, as large scale forcing increased atop this mid level disturbance from mid morning through the afternoon. This resulted in the development of a cluster of showers and thunderstorms producing locally heavy rainfall, which moved over much of Southeast Oklahoma. These showers and thunderstorms continued to develop and move repeatedly over the same areas across Northern and Central McCurtain County, producing widespread rainfall amounts of 3-7+ inches. This fell atop already saturated grounds, where widespread amounts of 3-6+ inches had already fallen on September 20th. This resulted in significant runoff and flash flooding across much of Northern and Central McCurtain County, with major flooding developing along the Glover River near Glover, Oklahoma. The river rose rapidly above the 16 foot flood stage around midday, cresting at 22.9 feet (nearly one foot above major flood stage) at 315 pm, before quickly falling below flood stage during the early evening hours. This crest was the 9th highest crest on the Glover River since observations have been recorded in 1961. Several hundred acres of farmland were inundated west of the Glover community to its confluence with the Little River. In all, 4 day storm total rainfall amounts of 6-10+ inches were recorded along the Glover River Basin of Western McCurtain County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 23, 10:12 AM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1112 AM CDT Mon Sep 23 2019 .SHORT TERM.../This Afternoon/ Convection continues as of mid-morning across McCurtain County OK, Sevier and Nrn Howard Counties in SW AR, along a persistent H850-700 theta-e axis/trough that lingers just N of the Red River of Srn OK, Wrn and Cntrl AR. The latest mesoanalysis depicts PW/s of 2.1-2.2 inches along this region, with instability beginning to increase in response to diurnal heating with SBCapes of 1500-2000 J/Kg just S of the Red River, that is feeding into these storms. Rainfall totals have been impressive this morning, with amounts of 2-4 inches having fallen across Nrn and Cntrl McCurtain County, where amounts of 4-10 inches have fallen this past Friday per gauges from the OK Mesonet. Weak divergence aloft should continue over this area through the afternoon, thus maintaining large scale forcing, with a weak cold pool having recently developed and backbuilding SW to near the Red River, based on sfc obs at the Valliant and Idabel Mesonet stations. Have raised pops to likely across this area and adjacent sections of SW AR, while also adding heavy rainfall wording as well. Have also raised pops to mid/high chance a little farther S into portions of extreme NE TX/SW AR, but there likely will be a tight gradient in the more organized convection with the more isolated activity farther S. The latest visible satellite imagery is already beginning to show cu towers developing over portions of Deep E TX and Wrn LA, with the more organized seabreeze developing along the SE TX coast. Did increase pops to low chance across Deep E TX this afternoon, with slight chance pops sufficient elsewhere across much of E TX/NW LA around the Wrn periphery of the SE CONUS upper ridge axis. With the convection across the Nrn zones expected to linger for the afternoon, have lowered max temps a couple of categories for this area, with only minor edits needed elsewhere as the morning stratocu field is beginning to scatter out. Otherwise, the remainder of the forecast is on track. Zone update already out...grids will be available shortly. 15 && .PREV DISCUSSION... /issued 757 AM CDT Mon Sep 23 2019/ AVIATION... A mix bag of flight conditions across the entire region this morning as low cigs and patchy BR has developed. Cigs will lift by late morning and VFR conditions will be expected areawide. However, ongoing convection is occurring across extreme SE Oklahoma and adjacent SW Arkansas just ahead of a frontal boundary. This convection could shift swd to near the I-30 corridor at KTXK. Additional isolated convection will be possible across the remainder of the region during peak heating, with the best chance at KLFK. Decided to leave any mention of rain at the remainder sites as confidence is low attm. Convection should diminish by 24/00z except at KTXK near the frontal boundary /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 92 72 91 70 / 20 10 20 10 MLU 93 72 93 70 / 10 10 30 20 DEQ 80 70 86 69 / 60 40 50 20 TXK 87 71 88 69 / 40 30 40 20 ELD 91 70 90 68 / 20 30 40 20 TYR 93 72 91 69 / 20 10 20 0 GGG 92 71 91 69 / 20 10 20 0 LFK 90 71 90 69 / 30 10 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Mon Sep 23 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Mon Sep 23 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated to scattered showers and thunderstorms will be possible across most areas today. The greatest rain chances will be along and northwest of the Interstate 30 Corridor which includes Northeast Texas, Southeast Oklahoma and Southwest Arkansas. These higher rain chances will remain in the forecast overnight. Strong to severe thunderstorms are not expected through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered to numerous showers and thunderstorms will once again be possible across the northern half of the Four State Region on Tuesday, mainly near and to the north of the Interstate 20 Corridor. These storms are not expected to be strong or severe on Tuesday. Otherwise, mainly isolated to widely scattered showers and thunderstorms will be possible across portions of the Four State Region through next Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed. 13
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846599.